Viral Hepatitis and Liver Disease Website Course
Evaluating Liver Test Abnormalities
Understanding the Pathophysiology of Liver Disease
for Health Care Providers
Drug-Induced Liver Injury (DILI)
Most medications are metabolically modified by the liver prior to excretion in bile or urine. The drug itself or, more likely, a product of its hepatic metabolism may be injurious to the liver. Although hepatotoxicity generally occurs within 6-8 weeks of ingestion, toxicity may occur after months of being on the medication.
The injury can be predictable, that is, injury caused by drugs that are intrinsically toxic, in which case injury is dose-related (e.g. acetaminophen) or unpredictable, that is, caused by drugs that, through a metabolic or immunological idiosyncracy cause injury to a particular individual.
Drug-induced liver injury (DILI) can lead to acute or chronic hepatocellular or cholestatic injury, although in many instances the injury is mixed hepatocellular/cholestatic.
- Detailed medication history (both prescribed and over-the-counter medications), with particular emphasis on newly prescribed medications
- Herbal remedies and "health food" supplement
In acute hepatocellular injury, the presence of asterixis (encephalopathy) and coagulopathy defines acute liver failure. Patients should be urgently referred to liver specialists.
There are no physical signs specific to acute hepatocellular injury caused by medications. Jaundice may be present. It is however crucial to check for signs of potential liver synthetic dysfunction such as asterixis (encephalopathy) and ecchymosis (coagulopathy).
Patients with acute drug-induced liver injury who develop confusion or asterixis should be urgently referred to a liver specialist or a transplant center.
- CBC (eosinophilia may be present)
Patients with evidence of coagulopathy (prolonged PT/INR) should be urgently referred to a liver specialist or a transplant center.